Antibiotics can save lives, but they can also cause side effects.
Consumer Reports outlines what parents should know about reactions to antibiotics and when to take your child to the emergency room.
Sofia Santiago's daughter, Lilah, was prescribed penicillin after her second birthday for an ear infection. The penicillin caused a rash all over her body.
"She had been on antibiotics a lot, never had a reaction until this time for whatever reason. In the bath, noticed she had really red, really angry hives from head to toe and it was the first time we had ever seen this reaction in her," said Sofia.
Sofia was told that her daughter has an allergy to penicillin and she was given prednisone for the symptoms.
Lauren Friedman, Consumer Reports Health Editor said, "Most reactions that kids have to antibiotics are minor; that's something like a rash. But kids can actually have a serious reaction to antibiotics, and that's when we see something like anaphylactic shock, and that's that a life-threatening allergic reaction that we usually associated with things like peanuts or bee stings."
ACDC study found that up to eighty-one percent of visits kids made to the ER due to antibiotic reactions were for mild allergic events like rashes.
However, you should take your child to the hospital immediately if severe symptoms arise.
"Children two and under are the most likely to end up in the ER with an adverse reaction to an antibiotic. But with children of any age if you see serious symptoms like trouble breathing or a weak pulse, seizure, a loss of consciousness or even severe hives, you want to take them to the ER right away," said Friedman.
Even with possible side effects, antibiotics are generally considered safe. When used properly, these life-saving drugs far outweigh the risks.
It's also important to talk to your child's pediatrician about whether an antibiotic is even necessary. Antibiotics won't work and shouldn't be used to treat viral infections such as a cold.
Send a News Tip to Action News
Learn More About 6abc Apps